Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 138, NWS Houston/Galveston, TX

July 21, 2012Houston County, Polk County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 21, 2012, 8:34 PM CDT for Houston County, Polk County, Trinity County, Texas. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2012, 8:34 PM CDT (01:34 UTC)
Expired
Jul 21, 2012, 9:30 PM CDT
In force
56 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Houston County, TX, Polk County, TX, Trinity County, TX

The radar

The Shreveport radar (KSHV), 164 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:01 PM CDTTSTM WND DMG5 E Kennard, TXTREES DOWNED NEAR FM 227
Jul 21, 9:07 PM CDTTSTM WND DMGApple Springs, TXNUMEROUS TREES DOWN.
Jul 21, 9:16 PM CDTTSTM WND DMG10 Ne Groveton, TXTREES DOWNED ON FM2501

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 6:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4517 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4517 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS54 KHGX 220134
SVRHGX
TXC225-373-455-220230-
/O.NEW.KHGX.SV.W.0138.120722T0134Z-120722T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
834 PM CDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOUSTON COUNTY IN SOUTHEAST TEXAS...
  EXTREME NORTH CENTRAL POLK COUNTY IN SOUTHEAST TEXAS...
  NORTHEASTERN TRINITY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 930 PM CDT

* AT 831 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
  NORTHWEST OF WELLS TO 12 MILES WEST OF ALTO...OR ALONG A LINE
  EXTENDING FROM 21 MILES WEST OF NACOGDOCHES TO 14 MILES SOUTHWEST
  OF RUSK...AND MOVING SOUTH AT 20 MPH. NICKEL SIZE HAIL MAY ALSO
  ACCOMPANY THE DAMAGING WINDS. THIS STORM HAS A HISTORY OF DAMAGING 
  WINDS AND NUMEROUS TREES DOWN IN CHEROKEE COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  KENNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3157 9520 3159 9517 3157 9514 3154 9514
      3152 9510 3147 9510 3145 9501 3139 9495
      3134 9496 3133 9490 3129 9488 3126 9490
      3123 9486 3115 9485 3113 9480 3109 9478
      3121 9538 3158 9537 3159 9527
TIME...MOT...LOC 0131Z 353DEG 19KT 3157 9501 3162 9528 

$$

!KP!
1 follow-up statement
184 
WWUS54 KHGX 220207
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
907 PM CDT SAT JUL 21 2012

TXC225-373-455-220230-
/O.CON.KHGX.SV.W.0138.000000T0000Z-120722T0230Z/
TRINITY TX-POLK TX-HOUSTON TX-
907 PM CDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT FOR NORTHEASTERN TRINITY...EXTREME NORTH CENTRAL POLK AND
NORTHEASTERN HOUSTON COUNTIES...

AT 902 PM CDT...LOCAL LAW ENFORCEMENT REPORTED TREES DOWN TO THE 
EAST AND WEST OF KENNARD. RADAR INDICATES THE LINE OF SEVERE 
THUNDERSTORMS WILL CONTINUE TO PRODUCE DESTRUCTIVE WINDS IN EXCESS 
OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 
MILES WEST OF HUDSON TO 8 MILES EAST OF CROCKETT...OR ALONG A LINE 
EXTENDING FROM 14 MILES WEST OF LUFKIN TO 32 MILES SOUTH OF RUSK... 
MOVING SOUTH AT 35 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE 
DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
KENNARD...AND APPLE SPRINGS AND PENNINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL RELAY
YOUR REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF
DANGEROUS WEATHER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A
VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN LEAGUE CITY .

&&

LAT...LON 3157 9520 3159 9517 3157 9514 3154 9514
      3152 9510 3147 9510 3145 9501 3139 9495
      3134 9496 3133 9490 3129 9488 3126 9490
      3123 9486 3115 9485 3113 9480 3109 9478
      3121 9538 3158 9537 3159 9527
TIME...MOT...LOC 0202Z 358DEG 29KT 3133 9498 3134 9531 

$$

!KP!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:19 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 21, 7:19 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
719 PM CDT SAT JUL 21 2012

.DISCUSSION...
HIGH CAPE ENVIRONMENT OVER THE NORTHERN ZONES TONIGHT AND JUST
NORTHEAST OF THE CWA 4000 J/KG CAPE WAS PRESENT. MODEL PROFILES
INDICATE THE INSTABILITY WILL TAPER OFF TO THE SOUTHWEST BUT STILL
SUFFICIENT FOR STRONG TO SEVERE THUNDERSTORMS OVER THE NORTHERN
CWA. DCAPE OF 1300-1500 SO PRIMARY THREAT SHOULD BE DAMAGING WINDS
AND POSSIBLY HAIL FOR THESE NORTHERN AREAS. SEABREEZE/OUTFLOW
SPREADING WEST FROM GALVESTON BAY AREA AND THE SW LA CLUSTER OF
STORMS. THIS SHOULD LEAVE A NORTH TO SOUTH BOUNDARY FOR THE
STORMS TO MOVE SOUTH ALONG AND POTENTIALLY ENHANCE DEVELOPMENT.
STORMS HAVE BEGUN TO DEVELOP A COLD POOL AROUND CARTHAGE AREA IN
NETX WHICH SHOULD MAINTAIN SOUTHWARD DEVELOPMENT...FARTHER WEST
THOUGH THE COLD POOL IS SLOWER TO FORM AND SO ALSO HAVE STRONG
CONCERNS FOR A HEAVY RAINFALL THREAT. IF THE RAINFALL PANS OUT
WILL PROBABLY HAVE A FOG THREAT UP NORTH AS WELL TOWARD MORNING.
MUCH LESS INSTABILITY WILL BE PRESENT OVER THE I-10 CORRIDOR
SOUTHWARD TONIGHT SO AFTER COORDINATION WITH SPC HAVE KEPT THE
HOUSTON TO COLUMBUS AREA SOUTHWARD OUT OF THE WATCH AT LEAST FOR
NOW BUT AFTER 11 PM THIS MAY NEED REVISITING IF STORMS DRIVE SOUTH
FASTER. HAVE UPDATED GRIDS FOR THESE ISSUES AND SENT A FULL
UPDATE.
45/41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  92  76  93  76 /  40  20  20  20  10
HOUSTON (IAH)              77  92  77  93  78 /  40  40  40  30  10
GALVESTON (GLS)            81  90  81  88  81 /  40  40  40  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
Hazardous weather outlook, Jul 21, 6:30 AM CDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CDT SAT JUL 21 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
630 AM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG AFTERNOON HEATING AND A MOIST UNSTABLE ATMOSPHERE WILL
COMBINE TO TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS MAINLY
NORTHEAST OF A LINE FROM BRENHAM TO BAY CITY. GREATER COVERAGE IS
EXPECTED NORTHEAST OF A LINE FROM COLLEGE STATION TO JAMAICA
BEACH. THERE IS A SLIGHT RISK FOR A SEVERE THUNDERSTORM FOR PARTS
OF TRINITY AND POLK COUNTIES THIS AFTERNOON AND TONIGHT. THE
PRIMARY THREAT WILL BE WIND GUSTS OF 50 TO 60 MPH NEAR THE
STRONGER STORM WITH HALF INCH TO PENNY SIZE HAIL A SECONDARY
CONCERN. AFTERNOON HEAT INDICES WILL RISE TO BETWEEN 100 AND 105
ACROSS MUCH OF SOUTHEAST TEXAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN POLK...TRINITY AND POSSIBLY HOUSTON COUNTIES SHOULD
BE ALERT FOR POSSIBLE ACTIVATION. ELSEWHERE SPOTTER ACTIVATION IS
NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:56 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity64 min
Jul 21, 9:21 PM CDTSevere Thunderstorm WarningHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker54 min
Jul 21, 9:58 PM CDTSevere Thunderstorm WarningHGXLiberty, Polk, San Jacinto47 min
Jul 21, 10:14 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker61 min
Jul 21, 10:40 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto50 min
Jul 21, 10:53 PM CDTSpecial Weather StatementHGXHarris, Liberty, Montgomery67 min
Jul 22, 6:34 AM CDTAreal Flood AdvisoryHGXPolk62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.